High Wind, Brown
- When
- January 21, 5:10 PM CST to 8:10 PM CST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
A strong cold front backed into the area from the northeast bringing high winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong cold front backed into the area from the northeast bringing high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 21, 2:48 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 248 PM CST FRI JAN 21 2005 ...FORECAST CHALLENGE IS THE FIRST 36 HOURS... .DISCUSSION... .NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN CONCERN TONIGHT IS WINDS PARTICULARLY OVER THE NRN ZONES. ISSUED A WIND ADVZY FOR PORTIONS OF CENTRAL AND ALL OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT...THIS IS OUTLINED BELOW. SFC LOW OVER NRN SD ATTM...WILL MOVE INTO SERN SD AND IA DURING THE OVERNIGHT HOURS. AT THE SAME TIME...1039 SFC HIGH OVER EDMONTON AB WILL SLIDE INTO THE DAKOTAS OVERNIGHT. VERY STRONG LOW LEVEL CAA AND SFC PRESSURE GRADIENT NOTED...PARTICULARLY DURING THE EARLY EVENING HOURS IN THE NERN ZONES. 3 HR PRESSURE RISES THIS EVENING...PER THE ETA ARE ON THE ORDER OF 4 TO 8 MB IN THE NORTH CENTRAL ZONES...WITH 5 TO 10 MB NOTED IN THE NERN ZONES. BRIEFLY LOOKED AT A HIGH WIND WARNING OVER THE NERN ZONES...BUT THE TIMING OF PEAK WINDS (EVENING AND NIGHT TIME HOURS) DOESNT DICTATE SUSTAINED WINDS OF 40 MPH WITH GUSTS TO 58 MPH CLIMATOLOGICALY. WINDS WILL REMAIN ON THE STIFF SIDE THROUGH DAWN...HOWEVER I AM EXPECTING THESE TO REMAIN BELOW ADVZY CRITERIA. DOME OF HIGH PRESSURE WILL BUILD OVHD ON SATURDAY WITH COLD TEMPS EXPECTED. AFTN TEMPS WILL RANGE FROM THE UPPER TEENS NORTHEAST...TO LOWER 30S FAR WEST. WITH HIGH BUILDING EWD AND SWRLY FLOW EXPECTED OVERNIGHT SATURDAY...ADJUSTED TEMP GRIDS TO REFLECT LOW TEMPS AT MIDNIGHT WITH A WARMUP TOWARD MORNING. STRONG WARMUP HIGHLIGHTS THE REMAINDER OF THE NEAR TERM. GUIDANCE NUMBERS CONTINUE TO INDICATE THE MOST PRONOUNCED WARMUP ACROSS THE WRN 2/3RDS OF THE FORECAST AREA ON SUNDAY. AM THINKING MET NUMBERS A LITTLE OPTIMISTIC AND HAVE OPTED FOR SLIGHTLY COOLER FWC/MAV NUMBERS. WARMUP CONTINUES ON MONDAY WITH READINGS IN THE 50S EXPECTED. .LONG TERM (TUESDAY THROUGH FRIDAY)...WARM TEMPS WILL CONTINUE ON TUESDAY WITH RIDGE ANCHORED OVERHEAD. ON TUESDAY NIGHT A FAST LOW AMPLITUDE CLIPPER SYSTEM WILL DROP A COLD FRONT THROUGH THE CWA ON TUESDAY NIGHT. TRACK REMAINS CONSISTENT WITH YESTERDAYS GFS RUN (OVER ND AND MN)...SO DRY FCST CONTINUED WITH TEMPS ONLY DROPPING 5 TO 10 DEGREES FOR WEDNESDAY. THURSDAYS FCST HIGHLIGHTED WITH DRY CONDITIONS AND WARM TEMPS. FOR THE END OF THE WORK WEEK...THE GFS FOR THE SECOND DAY IN A ROW...IS LIFTING A CLOSED H5 SYSTEM ACROSS THE SRN PLAINS ON FRIDAY. GIVEN RUN TO RUN CONSISTENCIES WITH THIS SYSTEM...MAY GO AHEAD AND INCLUDE LOW POPS FOR SNOW ACROSS THE SRN ZONES. && .SYNOPSIS...SURFACE TROF BISECTS THE FORECAST AREA THIS AFTERNOON. EAST OF THIS FEATURE FROM BASSETT TO MASON CITY...LOW CLOUDS AND FOG HAVE PERSISTED THROUGHOUT THE DAY. WEST OF THIS LINE...THANKS TO NWRLY WINDS AND MOSTLY CLEAR SKIES...TEMPERATURES HAVE SURGED INTO THE 50S AND LWR 60S. WINDS HAVE BEEN BREEZY BEHIND THE SFC TROF THIS AFTN WITH SPEEDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 35 MPH. ...LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVZY ZONES NEZ004-094 AND 024 THROUGH MIDNIGHT CST (11 PM MST). WIND ADVZY ZONES NEZ005>010-025>029-037-038 FROM 6 PM CST TO 4 AM CST SATURDAY MORNING. CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 227 PM CST FRI JAN 21 2005 NEZ004>010-022>029-035>038-056>059-069>071-094-221130- ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE- EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE- HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE- LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE- WESTERN CHERRY NE-WHEELER NE- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 227 PM CST FRI JAN 21 2005 ...WIND ADVISORY FOR PORTIONS OF THE NORTH AND NORTH CENTRAL THIS EVENING AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM WILL CONTINUE MOVING SOUTHEAST THROUGH EASTERN NEBRASKA TONIGHT WITH GUSTY NORTHWEST WINDS TO DIMINISH FROM WEST TO EAST OVERNIGHT. THE STRONG NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL FOCUS ACROSS AREAS NORTH OF A LINE FROM ANTIOCH IN SHERIDAN COUNTY...TO MULLEN IN HOOKER COUNTY AND ARNOLD IN CUSTER COUNTY THROUGH MIDNIGHT CST. BY MIDNIGHT THE STRONG WINDS WILL DIMINISH ACROSS THE WEST WHILE AREAS EAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO ARNOLD IN CUSTER COUNTY REMAIN STRONG THROUGH 4 AM CST BEFORE DIMINISHING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KECK
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433511, 5433620, 5433619, 5433512, 5433621.